Washington, 2003

Hail in Washington, September 16, 2003

September 16, 2003 · NWS OTX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 16, 1:30 PM PST, 2 hours earlier.

Area forecast discussion, Sep 16, 1:30 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT TUE SEP 16 2003

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE INLAND
NORTHWEST TONIGHT. A WEAK HIGH PRESSURE RIDGE WILL MOVE OVER THE AREA
ON WEDNESDAY. THE RIDGE WILL THEN FLATTEN OUT SOMEWHAT ALLOWING
WEATHER DISTURBANCES TO PASS THROUGH IT...THE MOST SUBSTANTIAL OF
THESE DISTURBANCES TO PASS THROUGH FRIDAY.

&&

.DISCUSSION...
.TONIGHT THROUGH FRIDAY NIGHT...CONSIDERABLE TROF OF LOW PRESSURE
KEEPING UNSTABLE AND COOL AIRMASS OVER THE AREA TONIGHT. THEREFORE
CONTINUE TO HOLD ONTO POPS FOR SHOWERS WITH SNOW LEVELS MENTIONED
AS LOW AS 4500 FEET NEAR THE NORTHERN FRINGES OF THE FORECAST AREA
DUE TO LOW WET BULB ZERO HEIGHT ASSOCIATED WITH THE COOL NEAR -22
DEG C AIR POOLED UP AT THE 500MB LEVEL OVER KOTX. UPPER LEVEL LOW
PRESSURE EVENTUALLY MOVES EASTWARD AND RIDGING MOVES IN FROM THE
WEST...THUS THE DECREASE IN POPS FOR WEDNESDAY AND WEDNESDAY NIGHT.
ON THURSDAY THE RIDGING FLATTENS OUT SOMEWHAT...OPENING THE DOOR FOR
SMALLER WEATHER DISTURBANCES TO RIDE THROUGH IT...SPECIFICALLY NEAR
THE NORTHERN PORTIONS OF THE EAST SLOPES OF THE CASCADES. THUS
REINTRODUCE SOME SHOWER WORDING THERE FOR THURSDAY AND THURSDAY
NIGHT. ON FRIDAY A MORE SUBSTANTIAL WAVE MOVES THROUGH THE AREA...
THUS THE REINTRODUCTION OF RAIN SHOWERS THROUGH THE WHOLE FORECAST
AREA ON THAT DAY. SLIGHT WARMING TREND THROUGH THE PERIOD BETWEEN
WEDNESDAY THROUGH FRIDAY WHEN THE UPPER LEVEL LOW MOVES AWAY FROM THE
AREA.

.SATURDAY THROUGH TUESDAY...LONG RANGE MODELS CONSISTENT WITH
BUILDING A RIDGE OVER THE PACIFIC NORTHWEST DURING THIS WEEKEND.
FLOW WILL BE DRY AND NORTHWEST THROUGH EARLY NEXT WEEK. RIDGE BECOMES
SOMEWHAT ZONAL ON MONDAY AND TUESDAY OF NEXT WEEK WHICH SHOULD
PREVENT US FROM BECOMING TOO HOT. TEMPERATURES WILL BE SLIGHTLY ABOVE
NORMAL THROUGHOUT THE EXTENDED ALONG WITH NO PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        039 059 040 064 043 070/ 40 10 00 00 00 20
COEUR DALENE  036 057 037 062 040 068/ 40 10 00 00 00 20
PULLMAN        034 057 035 063 038 068/ 30 10 00 00 00 20
LEWISTON       043 065 042 072 045 074/ 20 10 00 00 00 20
COLVILLE       036 067 037 063 040 072/ 40 10 00 10 10 20
SANDPOINT      037 060 036 063 039 070/ 40 10 00 00 00 20
WALLACE        033 056 034 062 037 066/ 40 10 00 00 00 20
MOSES LAKE     041 069 042 070 046 074/ 05 00 00 00 00 20
WENATCHEE      043 065 042 068 045 075/ 05 00 00 00 00 20
OMAK           040 066 041 066 044 073/ 05 10 00 00 00 20
&&

.OTX...WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Sep 16, 4:48 AM PST, 10 hours 42 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-171330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT TUE SEP 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH IDAHO

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Spokane

When
September 16, 3:30 PM PST to 4:00 PM PST
Where
Spokane County, Spokane
Measured
0.25 in hail
Injuries
10 direct, 0 indirect
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
47.667, -117.417

During the afternoon of September 19th an isolated rain shower with small hail moved over the Spokane area. On the westbound lane of Interstate 90 drivers were blinded by the low sun shining in their eyes while small hail created slippery conditions. Over 50 cars and trucks were involved in numerous accidents and pileups along a four mile stretch of westbound I-90 in the city of Spokane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375376.